[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Re: Sally needs HELP.



Sally, Buddy (and the rest of the list...)

Sally, in case you didn't know, Buddy forwarded your request on to the whole
IP list so you may get several "helpers". 

> Last night I had jumbo shrimp in a sweet, spicy sauce with white rice.  I
>  >square waved for 1.5 hours and had 5 units of lispro. I usually have 1
>  >unit per 20 carbs at dinner time. It took about 30 minutes to eat.  2
>  >hours later my BGs were 221(I took a supplement of lispro to bring it
>  >down; 1.5 units) and at 3 a.m. they were 330!  Obviously that solution
>  >didn't work.
>  >
>  >The last time I had a similar chinese meal I skipped the square wave and
>  >my BGs were high for about five hours.  I'm sorry to bother you with
>  >this, but I really need an answer.  Sometimes I wish I was on the
>  >pumper's list, but the amount of e-mail I got was too much to handle.
>  >Maybe someday I will get back on it for a few weeks or so.
>  >

Without knowing the exact quanities of what you ate, specifically the rice, it
is hard to know if you estimated the carbs right.  My guess is that you
underestimated them.  It is often deceptive to guess the quantities of a
restaurant meal.  Also, they may have slipped "a little something" into the
water when they cooked the rice which would cause it to have a higher than
normal carb content.  And then that sweet and sour sauce is probably a real
killer.

One thing you could try would be to bolus about half of the calculated amount
of insulin at the beginning of the meal and then square wave the rest.  All of
the carbs you listed have a rather high glycemic index, and they convert
quickly.  The fat in the shrimp may slow things down some but I bet not much.
I generally only run a square wave for 1/2 hour to 1 hour.  YMMV!  Checking at
two hours is the right thing to do, as was administering a correcting bolus. 

However, this could be a case of "weird body syndrome".  Several people have
reported having trouble bringing down highs over 250 or so with humalog in a
pump.  Nobody seems to know why. Some people have theorized that the site is
losing its ability to absorb.  One possible course of action would be to
inject (the old-fashioned way) the corrective amount at a location far away
from your current infusion site.  

Good luck, and if you figure out the solution, please let us know.  You are
welcome to rejoin the list any time. :-)  No hard feelings... 

Mary Jean
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/